Alert archive / Arizona / Flash Flood Watches in 2012

Flash Flood Watch 6, NWS Tucson, AZ

September 11, 20126 counties in Arizona

NWS Tucson, AZ issued this flash flood watch at Sep 11, 2012, 2:17 AM MST for 6 counties in Arizona. It took effect at Sep 11, 2012, 3:00 AM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2012, 2:17 AM MST (09:17 UTC)
In effect from
Sep 11, 2012, 3:00 AM MST
Expired
Sep 11, 2012, 2:56 PM MST
In force
12 hr
Issued by
NWS Tucson, AZ
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2012-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2012-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1965 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WGUS65 KTWC 110917
FFATWC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
217 AM MST TUE SEP 11 2012

...HEAVY RAINFALL ACROSS SOUTHEAST ARIZONA TODAY...

AZZ501>515-120300-
/O.NEW.KTWC.FF.A.0006.120911T1000Z-120912T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
NOGALES...TUCSON...GREEN VALLEY...MARANA...VAIL...
PICACHO PEAK STATE PARK...MAMMOTH...ORACLE...SIERRA VISTA...
BENSON...WILLCOX...CLIFTON...SAFFORD...HANNAGAN MEADOW...
MOUNT GRAHAM...CHIRICAHUA NM...BISBEE...CANELO HILLS...
MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN
217 AM MST TUE SEP 11 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA... 
  INCLUDING THE FOLLOWING AREAS...BABOQUIVARI MOUNTAINS... 
  CATALINA AND RINCON MOUNTAINS...CHIRICAHUA MOUNTAINS...DRAGOON 
  AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS...EASTERN 
  COCHISE COUNTY BELOW 5000 FEET...GALIURO AND PINALENO 
  MOUNTAINS...SOUTH CENTRAL PINAL COUNTY...SOUTHEAST PINAL 
  COUNTY...TOHONO O'ODHAM NATION...TUCSON METRO AREA...UPPER 
  GILA RIVER VALLEY...UPPER SAN PEDRO RIVER VALLEY...UPPER SANTA 
  CRUZ RIVER VALLEY/ALTAR VALLEY...WESTERN PIMA COUNTY AND WHITE 
  MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. 

* THROUGH THIS EVENING

* THE COMBINATION OF ABUNDANT MOISTURE IN THE ATMOSPHERE AND AN
  UPPER LEVEL DISTURBANCE MOVING ACROSS THE STATE WILL RESULT IN
  NUMEROUS SHOWERS AND THUNDERSTORMS INTO THIS EVENING. MANY
  STORMS ARE EXPECTED TO PRODUCE EXTREMELY HEAVY RAINFALL.

* HEAVY RAINFALL ACROSS CENTRAL AND WESTERN PORTIONS OF PIMA
  COUNTY YESTERDAY WILL MAKE THOSE AREAS ESPECIALLY PRONE TO
  FLASH FLOODING WITH ADDITIONAL RAINFALL TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE
FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS
CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS
ARE ISSUED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  IF FLASH FLOODING IS OBSERVED...ACT
QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS
FLASH FLOOD THREAT.

&&

$$
1 follow-up statement
148 
WGUS65 KTWC 112156
FFATWC

FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
256 PM MST TUE SEP 11 2012

AZZ501>515-112300-
/O.CAN.KTWC.FF.A.0006.000000T0000Z-120912T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...AJO...NOGALES...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE...
SIERRA VISTA...BENSON...WILLCOX...CLIFTON...SAFFORD...
HANNAGAN MEADOW...MOUNT GRAHAM...CHIRICAHUA NM...BISBEE...
CANELO HILLS...MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN
256 PM MST TUE SEP 11 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA HAS BEEN
CANCELLED. SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED THROUGH
THE REST OF THE AFTERNOON AND EVENING...BUT RECENT RAINFALL TRENDS
INDICATE THE HEAVY RAINFALL THREAT HAS DIMINISHED. THIS LIGHTER
RAINFALL TREND IS EXPECTED TO CONTINUE THROUGH THE REST OF THE
EVENING. THUS...FLASH FLOODING IS NO LONGER ANTICIPATED.

$$

JJB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Sep 10, 9:30 PM MST, 4 hours 47 minutes earlier.

Area forecast discussion, Sep 10, 9:30 PM MST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 PM MST MON SEP 10 2012

.SYNOPSIS...A WEAK WEATHER SYSTEM WILL PASS THROUGH THE REGION
BRINGING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE AREA
TONIGHT AND TUESDAY. A DRIER WESTERLY FLOW WILL LEAD TO MUCH LESS
THUNDERSTORM ACTIVITY AFTER WEDNESDAY.

&&

.DISCUSSION...PRETTY ACTIVE LATE AFTERNOON/EVENING WITH LOTS OF
HEAVY RAINERS AND A FEW SEVERE STORMS...WITH AREAS WEST OF TUCSON
GETTING HIT THE HARDEST. ONCE AGAIN CENTRAL PIMA COUNTY IS SEEING
THE BULK OF RAIN WHICH HAS KEPT HEAVY FLOWS CONTINUING IN WASHES AND
STREAMS. CHECK HYDROLOGY SECTION BELOW.

UPPER LOW SW OF TUCSON HAS PROVIDED THE DYNAMICS FOR THE STORMS
TODAY. SHOULD SEE PERIODS OF SHOWERS/EMBEDDED TS CONTINUING WEST OF
TUCSON OVERNIGHT. NOT MUCH OCCURRING ELSEWHERE BUT COULD SEE SOME
REDEVELOPMENT OVERNIGHT AS THE UPPER LOW CONTINUES TO LIFT NE OVER
THE AREA. MADE SOME SLIGHT MODIFICATIONS TO THE SHORT TERM FORECAST.

&&

.HYDROLOGY...THE VAMORI WASH NEAR KOM VO IN CENTRAL PIMA COUNTY
REMAINS ABOVE BANKFULL. DUE TO THE ADDITIONAL RUNOFF FROM HEAVY RAIN
EARLIER TODAY AND THE POSSIBILITY OF MORE OVERNIGHT...THE FLOOD
WARNING FOR THIS AREA WAS EXTENDED UNTIL 645 AM TUESDAY MORNING.
OTHER SMALL STREAMS AND WASHES WERE EXPERIENCING ELEVATED FLOWS
ACROSS THE TOHONO O'ODHAM NATION TONIGHT.

&&

.AVIATION...MAINLY SCT-BKN CLOUDS 6-10K FT AGL WILL CONTINUE INTO
TUESDAY MORNING. THE BEST CHANCE OF -SHRA/-TSRA WILL CONTINUE TO BE
FROM KTUS WESTWARD WITH MORE ISOLATED COVERAGE EAST OF KTUS. GUSTY
WINDS TO 40 KTS AND MVFR CONDITIONS POSSIBLE WITH -TSRA.
OTHERWISE...GENERALLY LIGHT WINDS AND VFR CONDITIONS WILL PREVAIL
INTO TUESDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE AROUND
AGAIN ON TUESDAY. BY WEDNESDAY...DRIER WESTERLY FLOW ALOFT WILL
BEGIN TO MOVE IN RESULTING IN A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS EAST OF TUCSON INTO THIS WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 10, 8:57 AM MST, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
857 AM MST MON SEP 10 2012

AZZ501>515-110600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
857 AM MST MON SEP 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY
FOR SOUTHEAST ARIZONA...WITH THE GREATEST COVERAGE FROM THE TUCSON
AREA WESTWARD. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...THE
PRIMARY CONCERN WILL CONTINUE TO BE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN AREA OF LOW PRESSURE WILL MOVE ACROSS ARIZONA TUESDAY RESULTING
IN CONTINUED SCATTERED SHOWERS AND THUNDERSTORMS WITH MORE HEAVY
RAINFALL POSSIBLE. THEREAFTER...DRIER AIR WILL START TO MOVE IN
FROM THE WEST WHICH WILL RESULT IN A DOWNWARD TREND IN STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 5:03 PM MSTFlash Flood WarningTWCPima5 hr
Sep 10, 5:23 PM MSTSevere Thunderstorm WarningTWCPima37 min
Sep 10, 5:25 PM MSTSevere Thunderstorm WarningTWCPima35 min
Sep 10, 6:09 PM MSTSevere Thunderstorm WarningTWCPima25 min
Sep 10, 6:23 PM MSTSpecial Weather StatementTWC52 min
Sep 10, 9:20 PM MSTAreal Flood AdvisoryTWCPinal115 min
Sep 10, 9:53 PM MSTAreal Flood AdvisoryTWCPima112 min
Sep 10, 10:26 PM MSTAreal Flood WarningTWCPima14 hr
Sep 11, 1:32 PM MSTAreal Flood AdvisoryTWCPima88 min

Nearby

Flash Flood Watches in Arizona, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.